People who used Viramune (nevirapine) once daily are more likely to stop treatment due to skin rashes than people who used it twice-a-day, according to data presented at the 11th European AIDS Conference in Madrid.
The study, conducted by Alexandra Calmy, MD, of the infectious disease unit at the Geneva University Hospital in Switzerland and his colleagues, examined the records of 5,244 patients who started treatment with Viramune in two large HIV cohort studies, the Dutch ATHENA cohort and the Swiss SHCS cohort. They identified 301 people who discontinued treatment due to a Viramune hypersensitivity reaction (HSR), which can include both skin rashes and liver toxicity.
Among the 4,471 patients who used 200 mg Viramune twice daily, 201 (4.5%) discontinued therapy due to an HSR. Of the 144 who used 400 mg Viramune once daily, 6.5 percent discontinued due to an HSR.
Though the number of people who had liver toxicity was equal between the once daily and twice daily groups, 5.4 percent of people taking once-daily Viramune discontinued treatment due to a skin rash, compared with 3.5 percent of those taking it twice daily. This difference was statistically significant, meaning that it was too large to have occurred by chance.
Dr. Calmy’s group noted that 641 patients switched from twice-daily to once-daily Viramune in the cohorts. Only three (0.5%) discontinued Viramune because of HSR—two due to rashes and one due to liver toxicity.
The authors conclude that patients starting once-daily Viramune “are at an increased risk for discontinuation of [Viramune] because of skin rash.” However, they also suggest that it was safe to switch from twice-daily to once-daily Viramune.